Alert archive / California / High Wind Watches in 2014
High Wind Watch 9, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Dec 8, 2014, 2:57 PM PST for Inyo County, California. It took effect at Dec 11, 2014, 4:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 8, 2014, 2:57 PM PST (22:57 UTC)
- In effect from
- Dec 11, 2014, 4:00 AM PST
- Expired
- Dec 9, 2014, 2:52 PM PST
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
429 WWUS75 KVEF 082257 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 257 PM PST MON DEC 8 2014 ...POWERFUL WINDS POSSIBLE THURSDAY... .A STRONG BELT OF WINDS WILL PASS ACROSS INYO COUNTY STARTING EARLY THURSDAY MORNING AND LASTING INTO VERY EARLY FRIDAY MORNING. THESE WINDS WILL BE HIGHEST ACROSS THE CREST AND EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA AS WELL AS THE WHITE MOUNTAINS. CAZ519-521-091200- /O.NEW.KVEF.HW.A.0009.141211T1200Z-141212T1200Z/ EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY- INCLUDING...ASPENDELL...WHITNEY PORTAL 257 PM PST MON DEC 8 2014 ...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WATCH FOR THE EASTERN SLOPES OF THE SOUTHERN SIERRA AS WELL AS THE WHITE MOUNTAINS OF INYO COUNTY...WHICH IS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT. * WINDS: SOUTHWEST WINDS OF 40 TO 60 MPH WITH GUSTS OF 60 TO 80 MPH. THE HIGHEST WINDS WILL BE ON EXPOSED RIDGETOPS AND DOWNWIND OF CANYON OPENINGS WHERE LOCALLY HIGHER GUSTS COULD BE EXPERIENCED. * TIMING: WINDS WILL INCREASE VERY EARLY THURSDAY MORNING...BE STRONGEST THURSDAY AFTERNOON INTO THURSDAY EVENING...THEN DECREASE VERY EARLY FRIDAY MORNING. * LOCATIONS: ASPENDELL...WHITNEY PORTAL...THE ANCIENT BRISTLECONE PINE FOREST. * IMPACTS: STRONG WINDS WILL MAKE OUTDOOR ACTIVITIES EXTREMELY DIFFICULT IF NOT DANGEROUS. LOOSE OBJECTS OUTSIDE WILL BE BLOWN AROUND IF NOT SECURED. SOME TREES OR TREE BRANCHES MAY BE BLOWN DOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR FORECASTS FOR THE LATEST INFORMATION. && $$ STACHELSKI
2 follow-up statements
764 WWUS75 KVEF 091133 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 333 AM PST TUE DEC 9 2014 ...POWERFUL WINDS POSSIBLE THURSDAY... .A STRONG BELT OF WINDS WILL PASS ACROSS INYO COUNTY STARTING EARLY THURSDAY MORNING AND LASTING INTO VERY EARLY FRIDAY MORNING. THESE WINDS WILL BE HIGHEST ACROSS THE CREST AND EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA AS WELL AS THE WHITE MOUNTAINS. CAZ519-521-100000- /O.CON.KVEF.HW.A.0009.141211T1200Z-141212T1200Z/ EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY- INCLUDING...ASPENDELL...WHITNEY PORTAL 333 AM PST TUE DEC 9 2014 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT... A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT FOR THE EASTERN SIERRA SLOPES AND WHITE MOUNTAINS. * WINDS: SOUTHWEST WINDS OF 40 TO 60 MPH WITH GUSTS OF 60 TO 80 MPH. THE HIGHEST WINDS WILL BE ON EXPOSED RIDGETOPS AND DOWNWIND OF CANYON OPENINGS WHERE LOCALLY HIGHER GUSTS COULD BE EXPERIENCED. * TIMING: WINDS WILL INCREASE VERY EARLY THURSDAY MORNING...BE STRONGEST THURSDAY AFTERNOON INTO THURSDAY EVENING...THEN DECREASE VERY EARLY FRIDAY MORNING. * LOCATIONS: ASPENDELL...WHITNEY PORTAL...THE ANCIENT BRISTLECONE PINE FOREST. * IMPACTS: STRONG WINDS WILL MAKE OUTDOOR ACTIVITIES EXTREMELY DIFFICULT IF NOT DANGEROUS. LOOSE OBJECTS OUTSIDE WILL BE BLOWN AROUND IF NOT SECURED. SOME TREES OR TREE BRANCHES MAY BE BLOWN DOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR FORECASTS FOR THE LATEST INFORMATION. && $$
282 WWUS75 KVEF 092252 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 252 PM PST TUE DEC 9 2014 ...POWERFUL WINDS POSSIBLE THURSDAY... .A STRONG BELT OF WINDS WILL PASS ACROSS INYO COUNTY STARTING EARLY THURSDAY MORNING AND LASTING INTO VERY EARLY FRIDAY MORNING. THESE WINDS WILL BE HIGHEST ACROSS THE CREST AND EASTERN SLOPES OF THE SOUTHERN SIERRA NEVADA AS WELL AS THE WHITE MOUNTAINS. STRONG WINDS ARE ALSO EXPECTED TO BE FELT ACROSS MUCH OF THE OWENS VALLEY...DEATH VALLEY...ESMERALDA AND CENTRAL NYE COUNTIES STARTING LATE THURSDAY MORNING. CAZ519-521-100700- /O.UPG.KVEF.HW.A.0009.141211T1200Z-141212T1200Z/ /O.NEW.KVEF.HW.W.0011.141211T1200Z-141212T1200Z/ EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY- INCLUDING...ASPENDELL...WHITNEY PORTAL 252 PM PST TUE DEC 9 2014 ...HIGH WIND WARNING IN EFFECT FROM 4 AM THURSDAY TO 4 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WARNING FOR STRONG DOWNSLOPE WINDS WHICH IS IN EFFECT FROM 4 AM THURSDAY TO 4 AM PST FRIDAY. THIS WARNING REPLACES THE HIGH WIND WATCH. * WINDS: SOUTHWEST WINDS OF 40 TO 60 MPH WITH GUSTS OF 60 TO 80 MPH. THE HIGHEST WINDS WILL BE ON EXPOSED RIDGETOPS AND DOWNWIND OF CANYON OPENINGS WHERE LOCALLY HIGHER GUSTS COULD BE EXPERIENCED. * TIMING: WINDS WILL INCREASE VERY EARLY THURSDAY MORNING...BE STRONGEST THURSDAY AFTERNOON INTO THURSDAY EVENING...THEN DECREASE VERY EARLY FRIDAY MORNING. * LOCATIONS: ASPENDELL...WHITNEY PORTAL...THE ANCIENT BRISTLECONE PINE FOREST. * IMPACTS: STRONG WINDS WILL MAKE OUTDOOR ACTIVITIES EXTREMELY DIFFICULT IF NOT DANGEROUS. LOOSE OBJECTS OUTSIDE WILL BE BLOWN AROUND IF NOT SECURED. SOME TREES OR TREE BRANCHES MAY BE BLOWN DOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING ABOVE 5000 FEET. SUSTAINED WIND SPEEDS OF AT LEAST 50 MPH AND...OR GUSTS OF AT LEAST 70 MPH CAN LEAD TO PROPERTY DAMAGE. && $$ CAZ520-522-NVZ014-100700- /O.NEW.KVEF.WI.Y.0038.141211T1900Z-141212T1200Z/ OWENS VALLEY-DEATH VALLEY NATIONAL PARK- ESMERALDA AND CENTRAL NYE COUNTY- INCLUDING...BISHOP...INDEPENDENCE...LONE PINE... OLANCHA...FURNACE CREEK...SHOSHONE...BEATTY...GOLDFIELD... SILVER PEAK...DYER 252 PM PST TUE DEC 9 2014 ...WIND ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 4 AM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND ADVISORY FOR STRONG SOUTH WINDS WHICH IS IN EFFECT FROM 11 AM THURSDAY TO 4 AM PST FRIDAY. * WINDS: SOUTH WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH. LOCALLY HIGHER WINDS MAY BE FELT IN THE NORTH SOUTH CANYONS. * TIMING: WINDS ARE EXPECTED TO STRENGTHEN EARLY THURSDAY AFTERNOON WITH THE STRONGEST WINDS EXPECTED DURING THE OVERNIGHT HOURS BEFORE DIMINISHING TOWARD SUNRISE. * LOCATIONS: OWENS VALLEY...DEATH VALLEY NATIONAL PARK...GOLDFIELD...DYER...BEATTY...NEVADA NATIONAL SECURITY SITE. * IMPACTS: STRONG WINDS COULD RESULT IN LOWERED VISIBILITY DUE TO BLOWING DUST AND COULD MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. && $$ ASG
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Dec 7, 8:20 PM PST, 18 hours 37 minutes earlier.
Area forecast discussion, Dec 7, 8:20 PM PST, 18 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 820 PM PST SUN DEC 7 2014 .SYNOPSIS...A SYSTEM PASSING ACROSS CALIFORNIA AND NEVADA TONIGHT WILL RESULT IN ABUNDANT HIGH LEVEL CLOUDS ACROSS THE AREA. LESS IN THE WAY OF HIGH CLOUDS ARE EXPECTED FOR MONDAY IN THE WAKE OF THIS SYSTEM. ANOTHER SYSTEM WILL APPROACH THE AREA ON THURSDAY AND MOVE ACROSS THE AREA BETWEEN FRIDAY AND SATURDAY MORNING RESULTING IN ANOTHER ROUND OF WIDESPREAD PRECIPITATION. THIS IS EXPECTED TO BE A COOLER SYSTEM WITH SNOW LEVELS ARE EXPECTED TO BE AROUND 6000 FEET. && .UPDATE...WIDESPREAD HIGH CLOUD COVER IS STREAMING OVERHEAD THIS EVENING AS A SHORT WAVE PIVOTS INTO THE PACIFIC NORTHWEST. I UPDATED THE SKY COVER GRIDS TO ACCOUNT FOR THIS AND BUMPED UP THE SKY COVERAGE TO MOSTLY CLOUDY. OTHERWISE THE FORECAST IS ON TRACK THIS EVENING AND NO UPDATES ARE PLANNED. && .PREVIOUS DISCUSSION....FROM 355 PM... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. A BAND OF HIGH LEVEL CLOUDS WILL TRANSITION EAST ACROSS THE AREA TONIGHT AS A MID/UPPER LEVEL TROUGH AXIS LIFTS NORTHEAST ACROSS CALIFORNIA AND NEVADA. HIGH CLOUDS WILL DECREASE IN COVERAGE TOMORROW IN THE WAKE OF THIS FEATURE RESULTING IN MAINLY SUNNY CONDITIONS. A STUBBORN INVERSION AROUND 900 MB WILL KEEP WINDS AT THE SURFACE VERY LIGHT FOR MONDAY AND ALSO KEEP HIGH TEMPS CLOSE TO WHAT WE SAW TODAY ACROSS THE AREA. A SOUTHWEST TO WEST-SOUTHWEST FLOW ALOFT IS EXPECTED ACROSS THE AREA FROM MONDAY NIGHT THROUGH WEDNESDAY NIGHT. THIS WILL KEEP US MILD, EVEN FOR DECEMBER, WITH HIGH TEMPS AVERAGING 5-8 DEGREES ABOVE NORMAL. THE INVERSION WILL CONTINUE TO HOLD FIRM BETWEEN 900 AND 950 MB RESULTING IN CONTINUED LIGHT WINDS IN THE LOWER ELEVATIONS. LOWS TUESDAY MORNING AND WEDNESDAY MORNING MAY BE A TAD LOWER THAN WHAT WE HAVE SEEN LATELY AS CLOUD COVER WILL BE LESS. HOWEVER, CIRRUS WILL FILL BACK IN THROUGH THE DAY ON WEDNESDAY AS THE NEXT SYSTEM STARTS TO APPROACH FROM THE PACIFIC WHICH SHOULD SHAVE A DEGREE OR TWO AT LEAST OFF HIGH TEMPS FROM WHAT WE SEE ON TUESDAY. .LONG TERM...THURSDAY THROUGH SATURDAY. THE MAIN EVENT THIS WEEK WILL BE ANOTHER MID/UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT PRESSING ON THROUGH FROM THE PACIFIC. THIS SYSTEM WILL BE A COOLER SYSTEM THAN THE LAST ONE WE SAW AND AS OF NOW DOES NOT APPEAR AS MOIST WITH MODEL PWATS FROM THE ECMWF AND GFS ONLY FORECAST TO REACH BETWEEN A HALF AND THREE-QUARTERS OF AN INCH. BASED ON THE 12Z MODELS, THERE IS STILL A SPREAD IN TIMING WITH THE OPERATIONAL GFS FASTEST, THE OPERATIONAL ECMWF SLOWEST AND THE GEM AND MANY OF THE GFS ENSEMBLES IN THE MIDDLE. I OPTED TO USE THE LATER AS A BLEND WITH SOME TILT TOWARD THE ECMWF FOR TIMING. WE KEPT IN THE POSSIBILITY OF PRECIPITATION ENTERING THE FAR WESTERN CWFA THURSDAY AFTERNOON BASED ON THE OPERATIONAL GFS, HOWEVER, IF THE SLOWER ECMWF IS CORRECT, EVEN THESE AREAS STAY DRY THEN. THE MAIN WINDOW FOR PRECIPITATION IS EXPECTED TO BE BETWEEN FRIDAY MORNING AND AFTERNOON IN THE WESTERN HALF OF THE CWFA AND BETWEEN FRIDAY EVENING AND SATURDAY MORNING FOR LINCOLN COUNTY, LAS VEGAS AND THE COLORADO RIVER VALLEY AND POINTS EAST. THE MAIN DIFFERENCE WITH THIS SYSTEM WILL BE THAT IT IS COOLER AND THUS SNOW LEVELS WILL BE LOWER, DROPPING TO 5500-6000 FEET PER PROGGED 700 MB TEMPS OFF THE GFS AND ECMWF OF -4C. EVAPORATIONAL COOLING COULD ALSO DRIVE THEM SLIGHTLY LOWER AS WELL. SO, WE MAY HAVE A SHOT TO SEE THE FIRST REAL ACCUMULATION OF SNOW OF THE SEASON IN THE SPRING MOUNTAINS AS WELL AS AREAS IN OF LINCOLN COUNTY SUCH AS HIGHWAY 93 NORTH OF PIOCHE BY FRIDAY NIGHT. AHEAD OF THE SYSTEM ON THURSDAY, A 120 KT+ JETSTREAM AT 250 MB IS SHOWN TO PASS OVER THE AREA. FORECAST SOUNDINGS KEEP AN INVERSION AROUND OVER THE VALLEYS AROUND 900-950 MB, WHICH WILL INHIBIT THE STRONGER WINDS ALOFT FROM MIXING DOWN. THE 9KM ARW DOES NOT SHOW A WELL DEVELOPED CRITICAL LAYER OF ANY SORTS, BUT 500 MB HEIGHT PROGS FROM THE MODELS SHOW A HYDRAULIC JUMP SIGNATURE TO THEM TO THE LEE OF THE SOUTHERN SIERRA. WINDS TO 50 KTS ARE POSSIBLE DOWN TO AT LEAST MID-SLOPE. WE MAY NEED SOME SORT OF WIND HEADLINES HERE FOR THURSDAY AFTERNOON AND EVENING, HOWEVER, THE ARRIVAL OF PRECIPITATION MAY CUT WINDS OFF EARLIER OR DELAY THEIR ONSET. DEPENDING ON HOW SLOW THE SYSTEM IS TO EXIT, SHOWERS MAY LINGER INTO SATURDAY ACROSS THE EASTERN HALF OF THE AREA. WE KEPT POPS IN TO ACCOUNT FOR A SLOWER SOLUTION. OTHERWISE LOOK FOR A SLIGHT DROP IN TEMPS, BUT REALLY TEMPS AT BEST MAY GET BACK CLOSER TO NORMAL AND MAINLY FOR HIGHS. BREEZY TO LOCALLY WINDY CONDITIONS ARE POSSIBLE SATURDAY INTO NEXT SUNDAY IN THE COLORADO RIVER VALLEY. ONE SIDE NOTE IS THAT IT APPEARS LAS VEGAS HAS A LOCK ON BREAKING THE RECORD FOR THE LEAST NUMBER OF DAYS IN A YEAR WITH A LOW TEMPERATURE BELOW 40 DEGREES. THE CURRENT RECORD IS 28 DAYS SET IN 2010. SO FAR THIS YEAR THERE HAS ONLY BEEN 9 SUCH DAYS AND BASED ON THE CURRENT FORECAST THE ODDS OF TYING OR EXCEEDING 28 DAYS THIS YEAR ARE QUITE LOW. && .AVIATION...FOR MCCARRAN...SCT-BKN CLOUDS AOA 25K FEET THROUGH MONDAY EVENING. WINDS WILL BE 8 KTS OR LESS AND TREND TOWARD TYPICAL DIURNAL DIRECTIONS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT-BKN CLOUDS AOA 25K FEET THROUGH MONDAY EVENING. WINDS WILL BE 10 KTS OR LESS AND TREND TOWARD TYPICAL DIURNAL DIRECTIONS. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH WEDNESDAY NIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES FROM THURSDAY THROUGH SATURDAY. && UPDATE...OUTLER PREVIOUS DISCUSSION...STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 3:08 PM PST | Winter Storm Watch | VEF | Inyo | 48 hr |
Nearby
High Wind Watches in California, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.